Tennessee, 2020

Damaging Wind in Tennessee, January 15, 2020

January 15, 2020 · NWS OHX · 1 event in 1 county or zone

A line of strong to severe thunderstorms moved across southwest Middle Tennessee during the evening hours on January 15. One report of wind damage was received in Giles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to severe thunderstorms moved across southwest Middle Tennessee during the evening hours on January 15. One report of wind damage was received in Giles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 15, 9:10 PM CST, 1 minute earlier.

Area forecast discussion, Jan 15, 9:10 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
910 PM CST Wed Jan 15 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Latest radar imagery shows a broken line of showers and
thunderstorms extends from our southwest corner to near Crossville
this evening. Despite strong deep layer shear and mid level lapse
rates over 7 C/km, storms have remained sub-severe due to minimal
instability in place, with only 205 J/Kg of MLCAPE on our 00Z
sounding. Expected the bulk of activity to exit the area by
midnight with the remaining showers out of the cwa by 09Z at the
latest. Have updated pops based on latest timing, and also tweaked
other grids with latest obs. No other significant changes were
made.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A cold front is marching across Middle Tennessee
early this evening, with showers lined up along the front and
scattered cells ahead. Wind shift across the surface boundary is
quite abrupt, and so we can expect much cooler, drier air to begin
advecting in rather quickly. Look for the showers to end with the
fropa, although ceilings will remain MVFR/IFR for a few more
hours. Conditions will become VFR by Thursday morning.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Shamburger
AVIATION........08
Hazardous weather outlook, Jan 15, 4:44 AM CST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
444 AM CST Wed Jan 15 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-161045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
444 AM CST Wed Jan 15 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible this afternoon and early
evening...which could produce small hail and gusty winds. Locally
heavy downpours could result in minor flooding as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 15, 5:01 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
501 PM CST Wed Jan 15 2020

TNZ007-008-152330-
Robertson TN-Sumner TN-
501 PM CST Wed Jan 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMNER AND
NORTHEASTERN ROBERTSON COUNTIES UNTIL 530 PM CST...

At 501 PM CST, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 14 miles northwest of Gallatin, moving east at 25
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
White House, Cross Plains, Portland, Orlinda, Mitchellville,
Cottontown, Oak Grove and Black Jack.

This includes Interstate 65 between mile markers 111 and 121.

LAT...LON 3665 8630 3639 8652 3652 8668 3665 8661
      3665 8658 3663 8657 3664 8655 3664 8654
      3665 8651
TIME...MOT...LOC 2301Z 277DEG 23KT 3654 8662

Whitehead
Special weather statement, Jan 15, 5:13 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
513 PM CST Wed Jan 15 2020

TNZ056>058-093-160000-
Hickman TN-Wayne TN-Lewis TN-Perry TN-
513 PM CST Wed Jan 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEWIS...NORTHEASTERN
WAYNE...SOUTHERN PERRY AND SOUTHWESTERN HICKMAN COUNTIES UNTIL 600 PM
CST...

At 513 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Linden, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hohenwald, Linden, Flatwoods and Pleasantville.

LAT...LON 3570 8754 3537 8758 3548 8801 3548 8799
      3551 8798 3554 8798 3555 8800 3560 8803
TIME...MOT...LOC 2313Z 273DEG 27KT 3555 8797

Whitehead
Special weather statement, Jan 15, 6:03 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
603 PM CST Wed Jan 15 2020

TNZ029-030-160030-
Trousdale TN-Smith TN-
603 PM CST Wed Jan 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH AND TROUSDALE
COUNTIES UNTIL 630 PM CST...

At 603 PM CST, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carthage, Hartsville, Gordonsville, South Carthage, Pleasant Shade
and Dixon Springs.

LAT...LON 3641 8583 3617 8588 3638 8627 3645 8623
TIME...MOT...LOC 0003Z 284DEG 24KT 3639 8619

Shamburger
Special weather statement, Jan 15, 6:11 PM CST, 3 hours before
Special Weather Statement
National Weather Service Nashville TN
611 PM CST Wed Jan 15 2020

TNZ009-160045-
Macon TN-
611 PM CST Wed Jan 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR MACON COUNTY UNTIL 645 PM CST...

At 610 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Akersville to near Hartsville. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette and Red Boiling Springs.

LAT...LON 3662 8580 3641 8583 3644 8615 3663 8607
TIME...MOT...LOC 0010Z 277DEG 23KT 3662 8602 3646 8611

Shamburger
Special weather statement, Jan 15, 7:49 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
749 PM CST Wed Jan 15 2020

TNZ058-060-094-095-160215-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
749 PM CST Wed Jan 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...NORTHEASTERN
LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES COUNTIES UNTIL
815 PM CST...

At 749 PM CST, Doppler radar was tracking a strong thunderstorm near
Summertown, or 10 miles southeast of Hohenwald, moving southeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mount Pleasant, Summertown, Ethridge, Gordonsburg and Henryville.

LAT...LON 3540 8752 3558 8745 3549 8699 3523 8710
TIME...MOT...LOC 0149Z 290DEG 26KT 3548 8741

Shamburger
Special weather statement, Jan 15, 8:15 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
815 PM CST Wed Jan 15 2020

TNZ093-094-160245-
Lawrence TN-Wayne TN-
815 PM CST Wed Jan 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 845 PM CST...

At 815 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms from Waynesboro to Collinwood. Movement was east at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Loretto, Collinwood, St. Joseph, Leoma, Westpoint, Iron City, Cypress
Inn and Lutts.

LAT...LON 3501 8799 3520 8798 3533 8789 3518 8732
      3500 8742
TIME...MOT...LOC 0215Z 288DEG 37KT 3525 8782 3508 8782

Shamburger

The radar

The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 03:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
January 15, 9:11 PM CST
Where
Giles County, 0.26 mi NE of Abernathy Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.153, -87.047

A farm outbuilding was destroyed on Curry Road at Highway 166.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873644.